Title

1573 Ixekizumab-Induced Gastritis and Colitis in an Elderly Female With Plaque Psoriasis

Document Type

Conference Proceeding

Publication Date

10-2019

Publication Title

The American Journal of Gastroenterology

Abstract

Psoriasis and inflammatory bowel disease (IBD) share common pathogenesis pathways including cytokine mediated inflammation. Interleukin-17 (IL-17) monoclonal antibodies such as ixekizumab have demonstrated excellent results in moderate to severe plaque psoriasis and psoriatic arthritis. Antagonism of IL-17 has been demonstrated in animal models to induce or worsen existing inflammatory colitis. We hereby present a case of ixekizumab-induced gastritis and colitis in a 63-year old Caucasian female with severe plaque psoriasis successfully treated with prednisone.

CASE DESCRIPTION/METHODS:

A 63-year old Caucasian female with history of severe plaque psoriasis and peptic strictures presented with severe bloody diarrhea, generalized abdominal pain, and tenesmus few weeks after receiving 3 doses of ixekizumab. She had no personal or family history of IBD. Her medications included 81-mg ASA, omeprazole, metoprolol, cetirizine and levothyroxine. She denied NSAID use. A colonscopy 2-years prior showed two tubular adenomas, and a gastroscopy 3 months prior to ixekizumab therapy was normal. Her diagnostic evaluation revealed (a) normal CBC, kidney function and liver chemistries, (b) negative stool cultures, microscopy and C. Difficile testing, (c) a gastroscopy demonstrating diffuse gastritis involving the body and antrum (d) a flexible sigmoidoscopy demonstrating a diffuse area of atrophic, eroded and friable mucosa with contact bleeding and thickened mucosal folds in the recto-sigmoid colon. Gastric and colonic biopsies demonstrated focal mucosal erosions with architectural distortion concerning for a drug induced gastritis and colitis. H. Pylori testing was negative. Ixekizumab was discontinued and treatment with IV steroids was started. Symptom resolution was noted by day five of therapy and she was converted to an oral steroid taper.

DISCUSSION:

The temporal association, the histology and the improvement with discontinuation of the medication strongly support the diagnosis of a drug induced colitis. This case is unique in the sense that it is the first in the literature to report ixekizumab-induced gastritis and colitis. Whether the patient will require long-term immunosuppression and will manifest later with IBD is to be observed. Despite the rarity of colitis associated with IL-17 inhibitors, counseling patients on this severe adverse effect is integral to the discussion between specialists and their patients prior to initiating therapy.

Volume

114

First Page

876

Comments

American College of Gastroenterology Conference, San Antonio, TX, October 25-30, 2019.

Last Page

877

DOI

10.14309/01.ajg.0000595820.79742.4f

Share

COinS